Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 14, NWS El Paso, TX

April 15, 20148 counties in New Mexico; El Paso County, Texas

NWS El Paso, TX issued this red flag warning at Apr 15, 2014, 2:13 PM MDT for 8 counties in New Mexico; El Paso County, Texas. It took effect at Apr 16, 2014, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 2:13 PM MDT (20:13 UTC)
In effect from
Apr 16, 2014, 2:00 PM MDT
Expired
Apr 16, 2014, 9:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 104 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2568 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WWUS84 KEPZ 152013
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT TUE APR 15 2014

...RED FLAG CONDITIONS LIKELY ON WEDNESDAY FOR PORTIONS OF
SOUTHWEST NEW MEXICO AND EXTREME WEST TEXAS...

.AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE ROCKIES AND SHIFT
WINDS AROUND TO THE WEST ON WEDNESDAY. THESE WINDS ARE EXPECTED
TO INCREASE TO 20 TO 30 MPH AND COMBINE WITH MINIMUM RELATIVE
HUMIDITIES IN THE SINGLE DIGITS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS. THE FAR EASTERN AREAS OF THE FIRE DISTRICT...OTERO
AND HUDSPETH COUNTIES WILL LIKELY NOT SEE STRONG ENOUGH WINDS TO
WARRANT A WARNING.

NMZ113-TXZ056-152115-
/O.CAN.KEPZ.FW.A.0010.140416T2000Z-140417T0300Z/
CAPITAN AND SACRAMENTO MOUNTAINS-HUDSPETH-
213 PM MDT TUE APR 15 2014

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 056 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE FIRE WEATHER WATCH. 

WINDS ACROSS THE SACRAMENTO MOUNTINS AND HUDSPETH COUNTIES ARE NOT
EXPECTED TO REACH ABOVE 20 MPH FOR THREE HOURS OR MORE...THEREFORE
THE FIRE WEATHER WATCH IS CANCELLED. 

$$

NMZ110>112-TXZ055-161300-
/O.UPG.KEPZ.FW.A.0010.140416T2000Z-140417T0300Z/
/O.NEW.KEPZ.FW.W.0014.140416T2000Z-140417T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
213 PM MDT TUE APR 15 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM
MDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING: 2 PM MDT TO 9 PM MDT WEDNESDAY.

* WIND: WEST 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.

* HUMIDITY: 5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
26
1 follow-up statement
366 
WWUS84 KEPZ 161239
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
639 AM MDT WED APR 16 2014

...RED FLAG CONDITIONS LIKELY ON WEDNESDAY FOR PORTIONS OF
SOUTHWEST NEW MEXICO AND EXTREME WEST TEXAS...

.AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE ROCKIES AND SHIFT
WINDS AROUND TO THE WEST TODAY. THESE WINDS ARE EXPECTED
TO INCREASE TO 20 TO 25 MPH AND COMBINE WITH MINIMUM RELATIVE
HUMIDITIES IN THE SINGLE DIGITS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS. THE STRONGEST WINDS ARE LIKELY OVER FAR SOUTHWESTERN
NEW MEXICO WITH MORE MARGINAL CONDITIONS NEAR THE RIO GRANDE 
VALLEY.

NMZ110>112-TXZ055-170300-
/O.CON.KEPZ.FW.W.0014.140416T2000Z-140417T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
639 AM MDT WED APR 16 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* TIMING: 2 PM MDT TO 9 PM MDT WEDNESDAY.

* WIND: WEST 20 TO 25 MPH WITH GUSTS AROUND 35 MPH.

* HUMIDITY: 5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 2:03 PM MDT, 10 minutes earlier.

Area forecast discussion, Apr 15, 2:03 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MDT TUE APR 15 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN ROCKY
MOUNTAINS ON WEDNESDAY BRINGING WINDY...WARMER AND DRY WEATHER TO
THE REGION. HIGH PRESSURE WILL RESULT IN SEASONABLY WARM DRY
CONDITIONS WITH LIGHTER WINDS ON THURSDAY BEFORE AN UPPER LEVEL
DISTURBANCE GENERATES A FEW SHOWERS AND THUNDERSTORMS ACROSS THE
REGION FRIDAY AND SATURDAY. HIGH PRESSURE WILL BRING A RETURN OF
WARM DRY WEATHER EARLY NEXT WEEK.

&&

.DISCUSSION...
HIGH PRESSURE AT THE SURFACE UNDER ZONAL FLOW ALOFT BRINGING DRY
WEATHER THIS AFTERNOON TO SOUTHERN NEW MEXICO AND WEST TEXAS BUT
SOUTHERLY TO EASTERLY LOW LEVEL WINDS SUSTAINING TRANSPORT OF
MODIFIED CANADIAN AIR INTO THE REGION. THUS EARLY AFTERNOON
TEMPERATURES REMAIN COOLER THAN NORMAL. BY WEDNESDAY AFTERNOON
UPPER WAVE ADVANCING FROM THE NORTHWEST WILL INDUCE LEE SURFACE
CYCLONE OVER NORTHEASTERN NEW MEXICO. CONSEQUENTLY LOW AND MID
LEVEL WESTERLY GRADIENTS STRENGTHEN WITH WARM AIR ADVECTION
PUSHING TEMPERATURES A LITTLE ABOVE NORMAL. IN ADDITION THE INFLOW
OF WARM DRY AIR COMBINED WITH SURFACE HEATING WILL PUSH AFTERNOON
MIXING HEIGHTS TO 550 MB RESULTING IN WINDY CONDITIONS BY MID
AFTERNOON. AT MOMENT WIND SPEEDS LOOK TO REMAIN BELOW ADVISORY
CRITERIA. AFTER TROUGH PASSAGE WEDNESDAY EVENING A SURFACE HIGH
WILL BUILD INTO THE SOUTHERN HIGH PLAINS WITH AN ASSOCIATED WEAK
COLD FRONT PUSHING WESTWARD THROUGH THE CWA THURSDAY MORNING.
EASTERLY FLOW BEHIND THE FRONT WILL LOWER TEMPERATURES AROUND 5
DEGREES AT MOST AS AIR MASS WILL BE VERY SHALLOW.

CLOSED UPPER LOW IN SOUTHERLY BRANCH WILL MOVE SLOWLY ACROSS
SOUTHERN CALIFORNIA ON FRIDAY AND THEN ADVANCE EASTWARD THROUGH
ARIZONA FRIDAY NIGHT BEFORE PROGRESSING THROUGH NEW MEXICO ON
SATURDAY. BACKING MORE SOUTHERLY FLOW IN ADVANCE OF SYSTEM WILL
GRADUALLY TRANSPORT MOISTURE INTO THE CWA BEGINNING ON FRIDAY
WHILE DPVA/DYNAMIC LIFT ALOFT SLOWLY INCREASES AS SYSTEM
APPROACHES. BY FRIDAY AFTERNOON PRECIPITABLE WATER WILL RANGE FROM
.7 INCH IN THE WEST TO AN INCH IN THE EAST. LITTLE RAINFALL
FORECASTED ON FRIDAY HOWEVER DUE TO LACK OF INSTABILITY AND
STRONGER LIFT. HOWEVER WILL FORECAST ISOLATED TO SCATTERED THUNDER
FRIDAY NIGHT AND SATURDAY AS UPWARD MOTION AHEAD OF TROUGH SPREADS
ACROSS THE AREA. LIMITING FACTOR WILL BE INSTABILITY AS MOST
UNSTABLE CAPES WILL BE GENERALLY LESS THAN 500 J/KG MOST
LOCATIONS EXCEPT EASTERN HUDSPETH AND EASTERN OTERO COUNTIES
WHERE VALUES MAY APPROACH 1000 J/KG DUE TO HIGHER SURFACE
DEWPOINTS. MID LEVEL FLOW AROUND 50 KT WILL PROVIDE FAVORABLE SHEAR
FOR UPDRAFT ENHANCEMENT AND EVEN MID LEVEL ROTATION SO ANY STORMS
MAY HAVE TO BE MONITORED FOR SEVERE POTENTIAL AND LOCALLY HEAVY
RAINS. WET BULB ZERO HEIGHTS BELOW 7000 FEET AGL ALSO INDICATE
THREAT OF HAIL DESPITE MARGINAL INSTABILITY.

AFTER UPPER WAVE PASSES EAST OF THE CWA SATURDAY EVENING ZONAL
FLOW BEHIND IT WILL PUSH WARM DRY AIR BACK INTO THE REGION FOR
EARLY NEXT WEEK. TUESDAY LOOKS INTERESTING AS GFS MOVES A VERY
DEEP CLOSED LOW INTO WESTERN ARIZONA WHILE ECMWF SHOWS NO SUCH
FEATURE. FOR NOW WILL OUTLOOK WARM DRY WEATHER EXTENDED PERIODS
SHOW MUCH BETTER AGREEMENT AND CONTINUITY.

&&

.AVIATION...

&&

.FIRE WEATHER...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 52  84  56  81  56 /   0   0   0   0   0
SIERRA BLANCA           42  82  48  80  47 /   0   0   0   0   0
LAS CRUCES              45  80  51  79  48 /   0   0   0   0   0
ALAMOGORDO              43  79  48  78  45 /   0   0   0   0   0
CLOUDCROFT              32  57  35  56  35 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   46  79  51  78  52 /   0   0   0   0   0
SILVER CITY             39  72  44  73  46 /   0   0   0   0   0
DEMING                  39  81  43  80  44 /   0   0   0   0   0
LORDSBURG               42  80  46  79  49 /   0   0   0   0   0
WEST EL PASO METRO      51  82  55  80  54 /   0   0   0   0   0
DELL CITY               39  81  44  76  45 /   0   0   0   0   0
FORT HANCOCK            47  88  52  84  54 /   0   0   0   0   0
LOMA LINDA              46  74  47  73  48 /   0   0   0   0   0
FABENS                  47  84  52  82  52 /   0   0   0   0   0
SANTA TERESA            47  82  51  79  50 /   0   0   0   0   0
WHITE SANDS HQ          51  80  57  77  56 /   0   0   0   0   0
JORNADA RANGE           37  79  41  78  42 /   0   0   0   0   0
HATCH                   40  79  46  78  47 /   0   0   0   0   0
COLUMBUS                50  80  52  79  54 /   0   0   0   0   0
OROGRANDE               43  82  47  80  46 /   0   0   0   0   0
MAYHILL                 36  66  40  63  39 /   0   0   0   0   0
MESCALERO               34  68  36  66  35 /   0   0   0   0   0
TIMBERON                32  66  36  64  36 /   0   0   0   0   0
WINSTON                 41  72  43  73  46 /   0   0   0   0   0
HILLSBORO               46  75  49  75  50 /   0   0   0   0   0
SPACEPORT               43  77  46  75  46 /   0   0   0   0   0
LAKE ROBERTS            34  70  39  72  41 /   0   0   0   0   0
HURLEY                  38  74  44  74  47 /   0   0   0   0   0
CLIFF                   36  79  41  79  47 /   0   0   0   0   0
MULE CREEK              28  75  31  76  33 /   0   0   0   0   0
FAYWOOD                 40  73  45  73  46 /   0   0   0   0   0
ANIMAS                  48  82  49  81  52 /   0   0   0   0   0
HACHITA                 44  80  45  79  46 /   0   0   0   0   0
ANTELOPE WELLS          48  82  50  81  50 /   0   0   0   0   0
CLOVERDALE              44  77  45  76  46 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 2 PM TO 9 PM MDT WEDNESDAY FOR NMZ110>112.

TX...RED FLAG WARNING FROM 2 PM TO 9 PM MDT WEDNESDAY FOR TXZ055.

&&

05 ROGASH

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.